Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 132, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 18, 2003, 11:03 AM CDT for Burke County, North Dakota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2003, 11:03 AM CDT (16:03 UTC)
- Expired
- Jul 18, 2003, 12:00 PM CDT
- In force
- 57 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Burke County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 4.1 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1332 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
259
WUUS53 KBIS 181603
SVRBIS
NDC013-181700-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1101 AM CDT FRI JUL 18 2003
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL BURKE COUNTY IN NORTHWEST NORTH DAKOTA
* UNTIL NOON CDT
* AT 1101 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF BOWBELLS...OR ABOUT 43
MILES EAST OF CROSBY...MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL REMAIN OVER RURAL EASTERN BURKE
COUNTY...JUST SOUTH OF LIGNITE AND BOWBELLS THROUGH NOON.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
LAT...LON 4883 10254 4873 10254 4863 10225 4875 10225
4873 10216 4881 10216 4881 10203 4894 10203
$$
TWHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:35 AM CDT, 8 hours 28 minutes earlier.
Area forecast discussion, Jul 18, 2:35 AM CDT, 8 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 235 AM CDT FRI JUL 18 2003 SURFACE LOW PRESSURE TROUGH FROM SRN SASKATCHEWAN THROUGH ERN MONTANA TO ERN WYOMING PROGGED TO LIE ACROSS WRN MANITOBA/MINOT/DICKINSON LINE BY AROUND 18Z...THEN DRIFT EASTWARD TO A DEVILS LAKE/BISMARCK LINE BY 00Z. PLENTY OF CAPE WITH OVER 2000 VALUES ACROSS MUCH OF WESTERN AND CENTRAL NORTH DAKOTA TODAY. MAIN FOCUS OF THUNDERSTORM DEVELOPMENT WILL BE ALONG THIS BOUNDARY THAT WILL HAVE THE BEST SURFACE CONVERGENCE AND POOLING OF LOW LEVEL MOISTURE. CAPPED ENVIRONMENT AT MID LEVELS WILL PROBABLY BE BROKEN BY GOOD SURFACE HEATING ALONG SURFACE BOUNDARY. RAISED POPS TODAY AND THIS EVENING FOR AREAS IN VICINITY OF SURFACE BOUNDARY. WILL MENTION SEVERE POSSIBILITIES. BY SATURDAY MORNING THE SURFACE BOUNDARY IS MAINLY SOUTH AND EAST OF FORECAST AREA WITH DRY HIGH PRESSURE FROM WESTERN CANADA FILTERING INTO ND. WILL LOWER POPS A TAD AND PUT ONLY SLIGHT CHANCE OF THUNDER IN FOR SATURDAY. A COLD FRONT MOVES SOUTH SATURDAY NIGHT BRINGING A CHANCE OF SHOWERS OR THUNDERSHOWERS. NO CHANGES IN EXTENDED PLANNED. BIS...NONE. VINING
Hazardous weather outlook, Jul 18, 5:08 AM CDT, 5 hours 55 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-191000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 508 AM CDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY OVER ALL OF WESTERN AND CENTRAL NORTH DAKOTA. SOME STORMS MAY BE SEVERE AND CONTAIN HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS WESTERN AND CENTRAL NORTH DAKOTA TODAY. VINING
In the hours before
Local storm report, Jul 18, 8:08 AM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
808 AM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0754 AM 6 N TIOGA ND .75 INCH HAIL
07/18/03 WILLIAMS REPORTED BY PUBLIC.Local storm report, Jul 18, 8:45 AM CDT, 2 hours 18 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
845 AM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM 8 S RHAME ND 2 INCH HAIL
07/17/03 BOWMAN EVENT DURATION 15
MINUTES. REPORTED BY
ATMOSPHERIC RESOURCE
BOARD OBSERVER.
NNNNLocal storm report, Jul 18, 9:24 AM CDT, 1 hour 39 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
924 AM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 AM 10 NNE TIOGA ND 1 INCH HAIL
07/18/03 MOUNTRAIL EVENT DURATION 15
MINUTES. REPORTED BY
ATMOSPHERIC RESOURCE
OBSERVER. CROPS LAID
DOWN.
NNNNLocal storm report, Jul 18, 9:36 AM CDT, 1 hour 27 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
845 AM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM 8 S RHAME ND 2 INCH HAIL
07/17/03 BOWMAN EVENT DURATION 15
MINUTES. REPORTED BY
ATMOSPHERIC RESOURCE
BOARD OBSERVER.
NNNNLocal storm report, Jul 18, 10:16 AM CDT, 47 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
924 AM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 AM 10 NNE TIOGA ND 1 INCH HAIL
07/18/03 MOUNTRAIL EVENT DURATION 15
MINUTES. REPORTED BY
ATMOSPHERIC RESOURCE
OBSERVER. CROPS LAID
DOWN.
NNNNLocal storm report, Jul 18, 11:03 AM CDT, 0 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1103 AM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1035 AM KENMARE ND .75 INCH HAIL
07/18/03 WARD REPORTED BY STORM
SPOTTER.
NNNNThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:25 PM CDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 50 min |
| Jul 18, 5:56 AM CDT | Severe Thunderstorm Warning | BIS | Divide | 59 min |
| Jul 18, 6:35 AM CDT | Severe Thunderstorm Warning | BIS | Burke | 55 min |
| Jul 18, 6:37 AM CDT | Severe Thunderstorm Warning | BIS | Williams | 48 min |
| Jul 18, 7:21 AM CDT | Severe Thunderstorm Warning | BIS | Williams | 59 min |
| Jul 18, 7:53 AM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 52 min |
| Jul 18, 8:43 AM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 32 min |
| Jul 18, 10:17 AM CDT | Severe Thunderstorm Warning | BIS | Ward | 28 min |
| Jul 18, 10:26 AM CDT | Severe Thunderstorm Warning | BIS | Burke | 34 min |
| Jul 18, 11:57 AM CDT | Severe Thunderstorm Warning | BIS | Ward | 63 min |
| Jul 18, 12:51 PM CDT | Severe Thunderstorm Warning | BIS | Renville | 39 min |
| Jul 18, 1:02 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 58 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.